Caraco Pharmaceutical recalls heart failure drug

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Caraco Pharmaceutical Laboratories has notified healthcare professionals of a consumer-level recall of batches of Digoxin because they may differ in size and could have more or less of the active ingredient used to treat heart failure and abnormal heart rhythms.

The batches under recall are USP, 0.125 mg, and USP, 0.25 mg, which were distributed prior to March 31 and set to expire before September 2011.

The drug has a narrow therapeutic index and the existence of higher than labeled dose may pose a risk of digoxin toxicity in patients with renal failure, according to the Detroit-based company. Digoxin toxicity can cause nausea, vomiting, dizziness, low blood pressure, cardiac instability and bradycardia. Death can also result from excessive digoxin intake. Caraco said a lower than labeled dose may pose a risk of lack of efficacy potentially resulting in cardiac instability.

This recall is being conducted with the knowledge of the FDA.